Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS St. Louis, MO

February 20, 2016Franklin County, Jefferson County, Washington County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Feb 20, 2016, 6:18 PM CST for Franklin County, Jefferson County, Washington County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 20, 2016, 6:18 PM CST (00:18 UTC)
Expired
Feb 20, 2016, 7:00 PM CST
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Jefferson County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 51 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.3 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2016-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2016-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

402 
WUUS53 KLSX 210018
SVRLSX
MOC071-099-221-210100-
/O.NEW.KLSX.SV.W.0001.160221T0018Z-160221T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CST SAT FEB 20 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN EAST CENTRAL MISSOURI...
  SOUTHEASTERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI...
  NORTH CENTRAL WASHINGTON COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 700 PM CST

* AT 617 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONEDELL...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  FESTUS...DE SOTO...PEVELY...CRYSTAL CITY...HERCULANEUM...
  HILLSBORO...CEDAR HILL...BARNHART...OLYMPIAN VILLAGE...CEDAR HILL
  LAKES...LONEDELL...HORINE...DITTMER...IMPERIAL...VICTORIA...
  GRUBVILLE...MAPAVILLE...HEMATITE...MORSE MILL AND FLETCHER.

THIS INCLUDES INTERSTATE 55 IN MISSOURI BETWEEN EXITS 174 AND 185.
 
THIS WARNING ALSO INCLUDES SANDY CREEK COVERED BRIDGE HISTORIC SITE
AND GOV. DUNKLIN'S GRAVE HISTORIC SITE.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3818 9090 3836 9088 3836 9036 3834 9037
      3828 9037 3824 9036 3819 9034 3812 9038
TIME...MOT...LOC 0017Z 274DEG 25KT 3827 9080 

HAIL...1.00IN
WIND...60MPH
 
$$

CARNEY
1 follow-up statement
843 
WWUS53 KLSX 210058
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
658 PM CST SAT FEB 20 2016

MOC071-099-221-210108-
/O.EXP.KLSX.SV.W.0001.000000T0000Z-160221T0100Z/
JEFFERSON MO-FRANKLIN MO-WASHINGTON MO-
658 PM CST SAT FEB 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON...
SOUTHEASTERN FRANKLIN AND NORTH CENTRAL WASHINGTON COUNTIES WILL
EXPIRE AT 700 PM CST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
ST LOUIS .

LAT...LON 3818 9090 3836 9088 3836 9036 3834 9037
      3828 9037 3824 9036 3819 9034 3812 9038
TIME...MOT...LOC 0057Z 274DEG 25KT 3827 9080 

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 5:51 PM CST, 27 minutes earlier.

Area forecast discussion, Feb 20, 5:51 PM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
551 PM CST SAT FEB 20 2016

.SHORT TERM:  (Through Late Tonight)
Issued at 327 PM CST Sat Feb 20 2016

Main concern in the near term is the potential for a few storms
which could produce large hail this evening.  Water vapor imagery is
showing that a weak shortwave trough is moving currently eastward
across the central Plains.  Latest objective analysis is showing mid
level lapse rates from the central Plains into the Middle
Mississippi Valley are quite steep with values of 7-8 C/km.  This
has resulted in MUCAPES of 500-1000+ J/kg where surface dewpoints
have climbed in the mid and upper 50s this afternoon across southern
Missouri into southern Illinois. Do think that we will see scattered
thunderstorm development very late this afternoon and this evening
as low level moisture convergence increases ahead of the shortwave
trough.  Latest runs from the SPC and experimental HRRR seem to back
this idea up by showing convective development along and south of I-
70 by 00Z over central MO that will spread eastward through the
evening.  Given the very impressive bulk shear...a few supercells
capable of producing large hail will be possible through the evening
hours...particularly along and south of I-70. The showers and a few
thunderstorms will then move southeast and eventually into the far
southeast part of the CWA by morning.

Britt

.LONG TERM:  (Sunday through Next Saturday)
Issued at 327 PM CST Sat Feb 20 2016

As mentioned above, any residual showers will be over just the
far southern parts of the CWA early on Sunday morning. A second
shortwave trough is expected to stay north of the area on Sunday
keeping us dry. Dry weather is expected to continue Monday and
Tuesday as the upper flow transitions from northwest to southwest
and a surface high moves across the area. Temperatures will be
close to seasonable normals.

The GFS and ECMWF are in reasonable agreement that a trough will
dive down through the western CONUS early next week and close off as
an upper low by late Tuesday in the southern Plains.  Have increased
rain chances over the southern and eastern parts of the CWA on
Tuesday night and Wednesday as the low begins to lift off to the
northeast.  Rest of the period looks to be dry according to the
ECMWF with temperatures at or just below normal.

Britt

&&

.AVIATION:  (For the 00z TAFs through 00z Sunday Evening)
Issued at 443 PM CST Sat Feb 20 2016

Scattered showers and storms will impact COU and the St Louis
metro area this evening. This activity is just ahead of a weak
surface wave along the front which extends through COU and STL.
Most of this activity will shift e-se of COU later this evening
and for the St Louis metro area shortly after midnight. The low
level cloudiness should advect out of COU by late tonight and out
of the St Louis metro area by early morning. The surface wind will
become n-nely in COU and the St Louis metro area later this
evening as it already has in UIN north of the front.

Specifics for KSTL: Scattered showers and storms will move through
STL this evening. Most of this activity should shift e-se of STL
around midnight with lingering low level cloudiness. The surface
wind will increase from a nly direction later this evening.
N-nwly surface winds will continue Sunday and Sunday evening as a
surface ridge builds southward into the area behind the front.
Another batch of low level clouds may advect into the area late
Sunday afternoon and evening.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 20, 3:50 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 PM CST SAT FEB 20 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 PM CST SAT FEB 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT...
PARTICULARLY ALONG AND SOUTH OF INTERSTATE 70. SOME OF THE STORMS
WILL BE STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

BRITT

In the hours before

Local storm report, Feb 20, 6:12 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CST SAT FEB 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             9 E STEELVILLE          37.97N  91.19W
02/20/2016  E0.88 INCH       CRAWFORD           MO   TRAINED SPOTTER

&&

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 6:46 PM CSTSevere Thunderstorm WarningLSXJefferson44 min
Feb 20, 7:18 PM CSTSevere Thunderstorm WarningLSXFranklin42 min
Feb 20, 7:59 PM CSTSevere Thunderstorm WarningLSXFranklin, Jefferson46 min
Feb 20, 9:07 PM CSTAreal Flood AdvisoryLSXFranklin, Jefferson, Washington4 hr
Feb 20, 9:22 PM CSTFlash Flood WarningLSXFranklin, Jefferson4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.